Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 167, NWS New Orleans, LA

October 18, 2012Pike County, Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Oct 18, 2012, 2:21 AM CDT for Pike County, Walthall County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2012, 2:21 AM CDT (07:21 UTC)
Expired
Oct 18, 2012, 3:00 AM CDT
In force
39 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Pike County, MS, Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2012-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2012-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WUUS54 KLIX 180721
SVRLIX
MSC113-147-180800-
/O.NEW.KLIX.SV.W.0167.121018T0721Z-121018T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
221 AM CDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PIKE COUNTY IN SOUTHERN MISSISSIPPI...
  NORTHWESTERN WALTHALL COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 300 AM CDT

* AT 219 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES NORTHWEST OF SUMMIT...OR 16 MILES NORTHWEST OF MCCOMB...AND
  MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SALEM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

&&

LAT...LON 3133 9007 3134 9004 3117 9010 3131 9055
      3135 9055 3135 9011
TIME...MOT...LOC 0721Z 286DEG 30KT 3142 9061

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 11:08 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Oct 17, 11:08 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1108 PM CDT WED OCT 17 2012

.AVIATION...
CLOUD DECKS HAVE BEEN MAINLY VFR BUT NOT BY MUCH IN 3000 TO 4000
FOOT RANGE. A COLD FRONT IS STEADILY TRACKING ACROSS THE NORTHERN
PART OF LOUISIANA AND WILL MOVE THROUGH THE REGION TONIGHT. THE
NORTHWEST PORTIONS OF THE CWA KBTR KMCB SHOULD SEE THIS BOUNDARY
BETWEEN 06 TO 08Z AND THEN GETTING TO KMSY...KGPT LINE 10Z TO 12Z
THURSDAY. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
ALONG AND AHEAD OF THE COLD FRONT THIS EVENING AND ESPECIALLY 06Z
TO 15Z. CEILINGS WILL LOWER TO OVC015 WITH VISIBILITY DOWN TO A
FEW MILES OR LESS IN STRONGER STORMS. A FEW OF THESE STORMS COULD
BE SEVERE WITH STRONG DAMAGING WINDS. CEILINGS SHOULD LIFT TO
AROUND 5000 FEET BY 15Z WITH IMPROVING CONDITIONS THROUGHOUT THE
DAY WITH THE RETURN TO VFR. EXPECT NW WINDS OF 5 TO 10 KNOTS
BEHIND THE FRONT.

MEFFER
&&

.PREV DISCUSSION... /ISSUED 826 PM CDT WED OCT 17 2012/

UPDATE...

SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS EVENING. LOW LEVEL MOISTURE IS
GRADUALLY INCREASING AND ATMOSPHERE SLOWLY BECOMING MORE UNSTABLE
WITH A PW OF 1.37 INCHES AND AN LI OF -1.2. HOWEVER...STILL VERY
DRY ABOVE 725 MB. A MODERATELY STRONG SOUTH TO SOUTHWESTERLY FLOW
IN THE LOWEST LEVELS WITH A MODERATE WESTERLY FLOW IN THE MIDDLE
TO UPPER LEVELS.

PREV DISCUSSION... /ISSUED 322 PM CDT WED OCT 17 2012/

SHORT TERM...
MAIN WEATHER CONCERNS ARE WITH THE COLD FRONT CURRENTLY MOVING
ACROSS THE MIDDLE OF THE COUNTRY. AS OF 3 PM...FRONT EXTENDED FROM
NEAR COLUMBIA MO...TO FAYETTEVILLE AR...TO EAST OF THE DALLAS
METROPLEX...MOVING ESE 20-25 MPH. BULK OF CONVECTION CURRENTLY IN
MISSOURI NORTHWARD THOUGH SOME ADDITIONAL DEVELOPMENT IS
ANTICIPATED FARTHER SOUTHWARD IN DEEPER MOISTURE LATER TONIGHT.
BEST JET DYNAMICS AND SUPPORT WILL BE INTO THE WESTERN TENNESSEE
VALLEY SO SEVERE THREAT SHOULD BE DIMINISHED DEEPER SOUTH. FRONT
IS EXPECTED TO BE NEAR THE COAST SHORTLY AFTER DAYBREAK THURSDAY
AND CONTINUE TO PUSH THROUGH THE COASTAL WATERS BY MID-DAY
THURSDAY. TEMPERATURES WILL BE WARM AND MUGGY OVERNIGHT TONIGHT
BUT COME UNDER THE AFFECTS OF LOWER HUMIDITY FOR THURSDAY
NIGHT/FRIDAY MORNING.

LONG TERM...
NOT MUCH SENSIBLE WEATHER IN THE LONG TERM WITH JUST A STEADY
WARMING TREND AS CONTINENTAL HIGH PRESSURE MIGRATES EASTWARD IN
TIME. A MODERATE EASTERLY FLOW IS LIKELY TO BECOME ESTABLISHED
MIDDLE OF NEXT WEEK WHICH MAY IMPART ISOLATED COASTAL CONVERGENCE
FLOW SHOWERS BY WEDNESDAY. OTHERWISE...A DRY FORECAST IS IN ORDER
THROUGH THE WEEKEND AND EARLY NEXT WEEK. 24/RR

AVIATION...
ONSHORE SOUTHERLY FLOW...COMBINED WITH SURFACE HEATING AND A WEAK
UPPER LEVEL DISTURBANCE IS PRODUCING A BAND OF WIDELY SCATTERED
SHOWERS. OTHERWISE...CEILINGS WILL RANGE FROM 4000 TO 5000 FEET WITH
VISIBILITY AROUND 7 MILES. A COLD FRONT WILL MOVE THROUGH THE REGION
FROM THE NORTHWEST REACHING KBTR...KMCB BETWEEN 06 TO 08Z AND THEN
GETTING TO KMSY...KGPT LINE BY 15Z THURSDAY. EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE COLD
FRONT THIS EVENING AND ESPECIALLY 06Z TO 15Z. CEILINGS WILL LOWER TO
15 TO 25 OVC WITH VISIBILITY 7 MILES AFTER MIDNIGHT EXCEPT IN THE
VICINITY OF SCATTERED SHOWERS AND THUNDERSTORMS. CEILINGS SHOULD
LIFT TO AROUND 400 TO 5000 FEET BY 15Z.

MARINE...
WINDS ARE EXPECTED TO SHIFT TO NORTHERLY WITH FRONTAL PASSAGE
DURING THE DAY THURSDAY...PICKING UP TO MODERATE LEVELS THURSDAY
NIGHT AND LINGERING INTO SATURDAY. WINDS ARE THEN EXPECTED TO VEER
TO EASTERLY FLOW SATURDAY NIGHT INTO SUNDAY AND PERSIST INTO THE
MIDDLE OF NEXT WEEK. TIDES WILL HAVE TO BE MONITORED NEXT WEEK AS
ANOMALIES WILL BE NOTED ALONG EAST-FACING SHORES. 24/RR

DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  78  48  77 /  60  10  10   0
BTR  62  80  49  78 /  60  10  10   0
ASD  64  82  49  77 /  60  20  10   0
MSY  68  81  58  78 /  50  20  10   0
GPT  64  81  53  77 /  50  30  10   0
PQL  63  82  52  77 /  40  30  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 17, 7:50 PM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
750 PM CDT WED OCT 17 2012

LAZ034>037-039-040-046>050-071-072-MSZ068>071-077-181300-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-WASHINGTON-
ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-
LIVINGSTON-NORTHERN TANGIPAHOA-SOUTHERN TANGIPAHOA-WILKINSON-
AMITE-PIKE-WALTHALL-PEARL RIVER-
750 PM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
AND SOUTHEAST LOUISIANA...NORTH OF INTERSTATES 10 AND 12...AND
SOUTH MISSISSIPPI...INLAND FROM THE MISSISSIPPI GULF COAST.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN MIDNIGHT
AND 5 AM AS A SCATTERED TO BROKEN LINE OF THUNDERSTORMS MOVES
THROUGH SOUTHWEST MISSISSIPPI...METROPOLITAN BATON ROUGE AND
SURROUNDING PARISHES...AND THE NORTHSHORE OF LAKE PONTCHARTRAIN.
THE MAIN THREATS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND
A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED FOR TONIGHT.

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ056>070-
MSZ080>082-181300-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-HANCOCK-HARRISON-JACKSON-
750 PM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH OF INTERSTATE 10...COASTAL MISSISSIPPI AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT AND EARLY THURSDAY

THERE IS THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
MAINLY BETWEEN 3 AM AND 8 AM AS A SCATTERED LINE OF THUNDERSTORMS
MOVES THROUGH THE NEW ORLEANS METROPOLITAN AREA...THE MISSISSIPPI
GULF COAST...AND COASTAL SOUTHEAST LOUISIANA. THE MAIN THREATS
WILL BE STRONG...POSSIBLY DAMAGING WINDS OF 40 TO 50 MPH AND ONE
OR TWO TORNADOES OR WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED.

22/TD

In the hours before

Special weather statement, Oct 18, 1:47 AM CDT, 34 minutes before
LAZ034-035-180745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
147 AM CDT THU OCT 18 2012

...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING POINTE COUPEE
PARISH...WEST FELICIANA PARISH...

AT 143 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BORDELONVILLE...OR ABOUT 17 MILES NORTHWEST
OF LETTSWORTH...MOVING SOUTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LETTSWORTH...BATCHELOR AND WAKEFIELD

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.